Vermont, 2006

Hail in Vermont, July 1, 2006

July 1, 2006 · NWS BTV · 1 event in 1 county or zone

A mid-level atmospheric disturbance and cold temperature pool aloft moved across the region during the late morning and early afternoon of the 1st. This caused the development of widely scattered thunderstorms across the Champlain Valley that moved into central Vermont with isolated, short-lived pulse type severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-level atmospheric disturbance and cold temperature pool aloft moved across the region during the late morning and early afternoon of the 1st. This caused the development of widely scattered thunderstorms across the Champlain Valley that moved into central Vermont with isolated, short-lived pulse type severe weather. Quarter size hail was reported in Waitsfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 1, 9:32 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 1, 9:32 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1032 AM EDT SAT JUL 1 2006

.SHORT TERM /REST OF TODAY/...
VISIBLE SATELLITE LOOP SHOWING AREA OF CU ALONG A WEAK BOUNDARY ACROSS
NORTHERN NEW YORK AND NORTHERN VERMONT AT THIS TIME...WITH COMPOSITE
RADAR LOOP SHOWING SOME WIDELY SCATTERED SHOWERS DEVELOPING ACROSS
SAINT LAWRENCE AND FRANKLIN COUNTIES IN NORTHERN NEW YORK AT THIS
TIME AS WELL. BUFKIT SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES
ACROSS NORTHERN NEW YORK AND NORTHERN VERMONT THIS AFTERNOON...SO WILL
UPDATE THE ZONE FORECASTS AND GO WITH A 20 PERCENT CHANCE OF A
SHOWER OR THUNDERSTORM FOR TODAY. WILL ALSO MAKE SOME MINOR
TWEEKS TO WIND SPEEDS ANDS DIRECTIONS IN THE ZONES AS WELL.
OTHERWISE...NO CHANGES TO THE REMAINDER OF THE FORECAST AT THIS TIME.
&&

.PREV DISCUSSION...
 /ISSUED 408 AM EDT SAT JUL 1 2006/

SHORT TERM /TODAY THROUGH MONDAY NIGHT/...
ACTIVE SHORT TERM WX PATTERN CONTINUES ACROSS THE NORTH COUNTRY OVER
COURSE OF NEXT 36 HOURS...AS WEAK HIGH PRESSURE GIVES WAY TO
AMPLIFIED AND HIGHLY DYNAMIC SYSTEM APPROACHING FROM GREAT LAKES
TONIGHT. LATEST SYNOPTIC MAP PLACES WEAK/FLAT RIDGING FROM SFC TO
MID LVLS ACROSS NERN QUARTER OF NATION AT THIS HOUR W/MAINLY CLR TO
PC CONDS AREA WIDE. AN ISOLD SHOWER OR TWO HAS DEVELOPED ACROSS NRN
NY EARLY THIS MORNING...BUT NOT EXPECTING ANY ADDL DEVELOPMENT
THROUGH SUNRISE. SFC TROUGH NORTH OF SLV ACROSS SC ONTARIO/QUEBEC
DRIFTING SLOWLY SOUTH AT THIS HOUR...AND EXPECT THIS FEATURE TO LIMP
SLOWLY SOUTH TODAY AND BECOME STATIONARY JUST NORTH OF BORDER LATER
TODAY BEFORE LIFTING NORTHWARD AS A WARM FRONT OVERNIGHT. MODELS
STILL HINTING AT WDLY SCT CONVECTION ALONG THIS BNDRY FROM A
CYOW-CYUL-CYSC LINE LATER THIS AFTERNOON AND SEE NO REASON TO
DISCOUNT THIS SCENARIO ATTM AS AT LEAST SOME MOISTURE CONVERGENCE
AND INSTABILITY STILL EVIDENT IN MODEL SOUNDINGS/PROGS. CANNOT
COMPLETELY RULE OUT A STRAY SHOWER OR STORM ALONG NORTHERN BORDER
LATER TODAY...BUT WILL LEAN CLOSER TO GFS SOLN AT THIS POINT AND
PRECLUDE MENTION OF ANY PCPN. AMPLE BNDRY LYR MIXING TO ABOVE 850
HPA LVL ALONG W/MEAN 850 HPA TEMPS IN THE 12-14C RANGE ARGUE FOR A
NICE REBOUND TO SUMMERTIME TEMPS TODAY...WITH MANY LOCALES CLIMBING
INTO THE 80S UNDER AMPLE SUN.

GENERAL WX THEN BECOMES RATHER CONCERNING LATER TONIGHT..ESP
NORTHERN NEW YORK AS AFOREMENTIONED WARM FRONT LIFTS NORTH INTO
CANADA AND POTENTIAL CONVECTIVE COMPLEX PUSHES EASTWARD FROM GREAT
LAKES STATES OVERNIGHT. DESPITE STABLE LOWER NOCTURNAL BNDRY
LYR...TREMENDOUS LL JET MAX FROM 45 TO 55KT FROM 2-3KFT SURGES INTO
NRN NY...ESP SLV AFTER 06Z ABOVE SHALLOW INVERSION (ONLY 1KFT) AS
PCPN APPROACHES. NOT FULLY CONFIDENT THAT ANY OF THESE SPEEDS WILL
MIX DOWN...BUT DUE TO STRENGTH OF JET...AND POSSIBILITY THAT
CONVECTION WILL OCCUR (NEG SHOWALTER INDICES)...WILL OPT FOR
ENHANCED WORDING IN ANY STORMS ACROSS WRN PORTIONS OF NRN
NY...MAINLY SLV/WRN DACKS LATER TONIGHT. FURTHER EAST...DEEPER
NOCTURNAL BNDRY LYR AND WEAKENING TREND OF CONVECTION SHOULD
PRECLUDE ANY MENTION OF STRONG STORMS.

BY SUNDAY...ENTIRE FA IN WARM SECTOR OF IMPRESSIVE AUTUMN LIKE
SYSTEM RACING ACROSS SRN ONTARIO/QUEBEC. AMPLE SHEAR PARAMETERS
COMBINED W/SFC BASED INSTABILITY AND WARM BNDRY LYR CONDS ARGUE FOR
ADDL STRONG CONVECTIVE ACTIVITY ACROSS MUCH OF AREA. BEST FORCING TO
OCCUR ACROSS THE NORTH THROUGH EARLY AFTERNOON...AND ACROSS THE
SOUTH FROM MID TO LATE AFTERNOON HOURS. SOUNDING PROFILES WOULD
SUGGEST BOTH STRONG WIND AND LARGE HAIL (LOWER WBZ HEIGHTS) POTL
EXISTS W/STRONGER CELLS.

AFTERWARDS...MAINLY CLEAR AND SEASONABLY COOL SUNDAY NIGHT AS
FRONTAL BNDRY SAGS SOUTHWARD INTO SRN NEW ENGLAND...THEN MAINLY
SUNNY/PC AND SEASONABLY WARM FOR MONDAY AS SHORTWAVE RIDGING AFFECTS
REGION. SOME HINTS THAT ADDL SHORTWAVE ENERGY MAY AFFECT FA LATER
MONDAY NIGHT (AFTER MIDNIGHT) W/ADDL CONVECTIVE ACTIVITY. THIS
FEATURE APPEARS RATHER INNOCUOUS PER MODEL SOUNDINGS/DYNAMICS...BUT
WITH INHERITED FCST ALREADY HAVING MENTION OF PCPN FOR THIS
PERIOD...SEE NO REASON TO DISCOUNT ATTM.

LONG TERM /TUESDAY THROUGH FRIDAY/...
NO CHGS TO EXTENDED PORTIONS OF FCST ATTM. LATEST OPERATIONAL SOLNS
ADVERTISE BROAD SW FLOW FROM SFC TO ALOFT THROUGH MOST OF THE PERIOD
AS LARGE UPPER TROUGH/CLOSED LOW DUMBBELL SLOWLY SOUTHWARD ACROSS NE
CONUS. RATHER MOIST BNDRY LYR CONDS COMBINED WITH AVBL DYNAMICS WILL
ARGUE FOR A CONTINUED CHC OF MAINLY AFTERNOON/EARLY EVE CONVECTION
MOST DAYS...WITH BEST CHC OF DRY WEATHER WOULD APPEARING TO COME BY
LATER WED INTO WED NT AS FLOW INITIALLY BACKS. TEMPS TO REMAIN NEAR
SEASONAL EARLY JULY NORMS...PERHAPS SLIGHTLY BLW NORMAL ON A FEW
DAYS DUE TO MORE CLOUD COVER.

AVIATION...
FEW CLOUDS ARE EXPECTED ACROSS THE AREA THIS MORNING AND AFTERNOON
RESULTING IN VFR CONDITIONS. THE ONLY EXCEPTION TO THIS WILL BE
BETWEEN 08Z AND 12Z WHERE AREAS OF LOW CLOUDS AND FOG CAN BE
EXPECTED...ESPECIALLY AT KSLK AND KMPV.  THIS WILL RESULT IN A
PERIOD OF IFR AND LIFR CONDITIONS AT THESE LOCATIONS.  WINDS WILL BE
INCREASING FROM THE SOUTH AND SOUTHWEST TODAY WITH HIGHER GUSTS IN
THE LARGER VALLEYS LATER TODAY AND TONIGHT.  NO PRECIPITATION IS
EXPECTED THROUGH THIS PERIOD...BUT SHOWERS AND THUNDERSTORMS WILL
BEGIN TO MOVE INTO NORTHERN NEW YORK AFTER 06Z TONIGHT.

CLIMATE...
THE 6.77 INCHES OF RAINFALL RECORDED THIS PAST MONTH MAKES JUNE 2006
THE FIFTH WETTEST ON RECORD IN BURLINGTON. BELOW ARE THE TOP FIVE
WETTEST JUNES ON RECORD.

1.  9.22 INCHES...1922
2.  8.66 INCHES...1998
3.  7.69 INCHES...1973
4.  7.35 INCHES...1957
5.  6.77 INCHES...2006

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...WGH
Hazardous weather outlook, Jul 1, 3:21 AM EST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
421 AM EDT SAT JUL 1 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-020830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
421 AM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

ANY CONCERNS FOR ACTIVE WEATHER WILL COME LATE TONIGHT SHOWERS AND
THUNDERSTORMS MOVE INTO NORTHERN NEW YORK WELL AFTER MIDNIGHT.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS. THE MOST LIKELY AREAS TO EXPERIENCE THESE STORMS WILL BE
THE SAINT LAWRENCE VALLEY AND WESTERN PORTIONS OF THE NORTHERN ADIRONDACKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ATMOSPHERE WILL BECOME UNSTABLE ACROSS THE ENTIRE AREA ON
SUNDAY AND WITH FAVORABLE WIND SHEAR OVER THE AREA...THE POTENTIAL
WILL EXIST FOR STRONG STORMS. DRY WEATHER RETURNS ON MONDAY AS A
WEAK AREA OF HIGH PRESSURE BUILDS INTO THE REGION. THE PATTERN
WILL BECOME UNSETTLED ONCE AGAIN BEGINNING ON INDEPENDENCE DAY AND
CONTINUING INTO WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. A
DRYING TREND IS EXPECTED TO TAKE PLACE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY FOR ANOTHER DAY OF
POTENTIALLY STRONG STORMS OVER THE ENTIRE AREA.

EVENSON

In the hours before

Local storm report, Jul 1, 11:45 AM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1245 PM EDT SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             BLACK BROOK             44.47N 73.73W
07/01/2006  E0.88 INCH       CLINTON            NY   TRAINED SPOTTER

1150 AM     HAIL             AUSABLE FORKS           44.44N 73.68W
07/01/2006  E0.88 INCH       CLINTON            NY   TRAINED SPOTTER

&&

GERALDM

The radar

The Burlington radar (KCXX), 46 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
July 1, 12:05 PM EST
Where
Washington County, Waitsfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.183, -72.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526931.